Alert archive / Oklahoma / Heat Advisories in 2021

Heat Advisory 6, NWS Norman, OK

July 25, 202125 counties in Oklahoma

NWS Norman, OK issued this heat advisory at Jul 25, 2021, 2:42 PM CDT for 25 counties in Oklahoma. It took effect at Jul 26, 2021, 8:32 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2021, 2:42 PM CDT (19:42 UTC)
In effect from
Jul 26, 2021, 8:32 AM CDT
Expired
Jul 26, 2021, 7:00 PM CDT
In force
10 hr
Issued by
NWS Norman, OK
All 25 counties

Atoka County, OK, Bryan County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Garfield County, OK, Garvin County, OK, Grant County, OK, Hughes County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this heat advisory went out at Jul 25, 2:32 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 25, 2:32 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
232 PM CDT Sun Jul 25 2021

...New SHORT TERM, LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CDT Sun Jul 25 2021

The main focus in the short term continues to be the challenge
of where corridors of the greatest convective coverage will be. The
greatest weather impact in the short term will be dangerous heat.
Uncertainties are covered below in detail.

The lesson from today is one we've seen play out in these type
patterns repeatedly. Subtle difficult to resolve mesoscale forcing
(often in the mid levels) amidst a very moist environment tends to
overachieve with coverage of convection. We think it is necessary
for higher precipitation probabilities and a broader approach
through at least Monday given anomalous moisture and mesoscale
forcing present. This will inevitably lead to some over-
forecasting but ultimately we feel it's better service in this
pattern. The alternate is to adhere to statistically-calibrated
NBM guidance which is built from an aggregate of scenarios across
a broad climatological range, rather than this specific forecast
challenge that we deal with periodically each summer in our
region.

Cold pool/outflow from Kansas convection is currently forcing
deeper/more intense convection near the Kansas border, and this
should continue into northern Oklahoma through the rest of the
day as it interacts with an unstable environment. Post-outflow
northeasterly winds will be stronger, and temperatures will be
cooler upon its passage, ending the dangerous heat across the
northern end of the ongoing Heat Advisory. Isolated convection
may occur further south on the flanks of residual cold pool from
over-achieving midlevel convection this morning. One convective
cell recently developed and dissipated quickly near El Reno,
resulting in a 41 mph gust at the El Reno mesonet. This behavior
may be expected to continue this afternoon, primarily from near
Enid down to the west sides of OKC metro and southwestward toward
Altus and Quanah. That's where the greatest coverage is expected.
Weak tropospheric flow should result in short-lived convection,
but the thermodynamics are favorable for brief strong wind gusts
upon their collapse.

We used 90th percentile blended (NBM) guidance for dew points since
the last couple of days much of the guidance continues to run too
low compared to the observations. This gives marginally supportive
heat indices for a Heat Advisory eastern portions of the forecast
area. Using wet bulb globe temperatures as a nudger, light winds
are expected to push values into the "high" or "extreme" category.
We will be conservative with the northern extent of the Heat
Advisory given uncertainties with regards to ongoing convection
and/or remnant outflow that could suppress temperatures tomorrow
afternoon.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CDT Sun Jul 25 2021

Anomalous moisture will be present Tuesday morning (~2.00"
precipitable water indicated in model guidance). Again, it won't
take much forcing for some convection given the moisture magnitude
and some models hint at this. We have raised them above blended
guidance (NBM) sub-mentionable probabilities. Impetus from
convection could be remnant outflow and or subtle perturbation in
the mid levels that will probably be present but are difficult to
resolve at this time range. The greatest chances of this coming
together yielding at least isolated convection are across
southern Oklahoma or north Texas, and this is where we have low
(~20%) probabilities.

A drier and hotter pattern with dangerous heat will be the focus
from midweek onward. If models continue to bias low on dew points,
concerns could arise sooner and across a broader area (not just
confined to eastern sections). The broad ridging features highest
midlevel height anomalies across the northern Rockies and northern
Plains into Canada, and a weak flow regime that's less favorable
for excessive heat for us. Thus, 2-m temperature anomalies in
Oklahoma should be around 5 degrees above climatology.

Although the forecast is dry for now, we'll still be moist enough
that any small-scale westward moving perturbation could aid in
some convective development. Once confidence increases in this
potential scenario, forecast adjustments to include low
precipitation chances may become necessary.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Sun Jul 25 2021

VFR conditions and light winds are expected outside of scattered
thunderstorms later today and tonight over much of northern and
central Oklahoma. Scattered storms may persist after sunrise
Monday.

&&

.UPPER AIR...
Issued at 232 PM CDT Sun Jul 25 2021

A sounding is planned for 12z Monday 7/26 given uncertainty and
low predictability of this pattern. A sounding is also planned
for 12z on Tuesday 7/27 since a daily precipitable water record
may be exceeded per current model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  74  92  75 /  30  40  30  20
Hobart OK         95  73  94  73 /  30  40  30  20
Wichita Falls TX 101  73  98  75 /  10  20  20  20
Gage OK           91  70  92  72 /  40  50  30  20
Ponca City OK     93  73  90  74 /  30  30  30  20
Durant OK         98  75  98  76 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     040>043-046>048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Jul 25, 11:54 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Jul 25 2021

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this afternoon.

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of Oklahoma through early Monday. Gusty winds and heavy
rain that could lead to localized flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across portions of Oklahoma
Monday.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 25, 9:09 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
909 AM CDT Sun Jul 25 2021

OKZ009-010-014>016-251445-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
909 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...
northeastern Roger Mills...western Dewey...northwestern Custer and
east central Ellis Counties Until 945 AM CDT...

AT 908 AM CDT, strong thunderstorms were along a line extending from
near Woodward to 8 miles west of Camargo, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Vici, Leedey, Camargo and Sharon.

LAT...LON 3643 9926 3574 9928 3602 9949 3653 9947
TIME...MOT...LOC 1408Z 320DEG 8KT 3640 9942 3604 9943

WR
Special weather statement, Jul 25, 10:18 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1018 AM CDT Sun Jul 25 2021

OKZ015>017-251545-
Dewey OK-Custer OK-Blaine OK-
1018 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey...northeastern
Custer and western Blaine Counties Until 1045 AM CDT...

AT 1013 AM CDT, several strong thunderstorms were located between
Taloga, Putnam and Oakwood, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3578 9866 3585 9906 3609 9894 3611 9861
TIME...MOT...LOC 1513Z 272DEG 9KT 3600 9883

WR
Special weather statement, Jul 25, 1:42 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
142 PM CDT Sun Jul 25 2021

OKZ024-251915-
Canadian OK-
142 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Canadian County Until 215
PM CDT...

AT 136 PM CDT, a strong thunderstorm was located near El Reno, moving
east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
El Reno and Concho.

This includes Interstate 40 between mile markers 117 and 127.

LAT...LON 3553 9810 3564 9808 3561 9787 3545 9793
TIME...MOT...LOC 1836Z 289DEG 4KT 3556 9801

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:45 PM CDTSpecial Weather StatementOUNKay30 min
Jul 24, 8:09 PM CDTSpecial Weather StatementOUNKay36 min
Jul 24, 8:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 25, 9:09 AM CDTSpecial Weather StatementOUNWoodward36 min
Jul 25, 9:12 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward48 min
Jul 25, 10:18 AM CDTSpecial Weather StatementOUNDewey27 min
Jul 25, 1:42 PM CDTSpecial Weather StatementOUNCanadian33 min
Jul 25, 3:32 PM CDTSpecial Weather StatementOUNWoods28 min
Jul 25, 3:48 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward42 min
Jul 25, 4:57 PM CDTSpecial Weather StatementOUNMajor33 min
Jul 25, 5:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods52 min
Jul 25, 5:11 PM CDTSpecial Weather StatementOUNKingfisher34 min
Jul 25, 5:16 PM CDTSpecial Weather StatementOUNGarfield29 min
Jul 25, 5:27 PM CDTSpecial Weather StatementOUNJackson48 min
Jul 25, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher27 min
Jul 25, 5:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Major52 min
Jul 25, 6:00 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman45 min
Jul 25, 6:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher47 min
Jul 25, 6:45 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman45 min
Jul 25, 3:55 PM CDTSpecial Weather StatementOUNHardeman35 min
Jul 25, 4:14 PM CDTSpecial Weather StatementOUNFoard, Hardeman31 min
Jul 25, 4:44 PM CDTSpecial Weather StatementOUNFoard31 min
Jul 25, 5:03 PM CDTSpecial Weather StatementOUNFoard, Hardeman27 min

Nearby

Heat Advisories in Oklahoma, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.